Flood, Eastern Cape May
- When
- October 16, 7:00 PM EST to 9:00 PM EST
- Where
- Eastern Cape May forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
The combination of spring astronomical tides caused by the new moon and a strong southeast onshore flow preceding an intensifying low pressure system produced some minor tidal flooding at the time of high tide during the evening of the 16th in Cape May County. 22 feet above mean lower low water at the Cape May Ferry Terminal.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of spring astronomical tides caused by the new moon and a strong southeast onshore flow preceding an intensifying low pressure system produced some minor tidal flooding at the time of high tide during the evening of the 16th in Cape May County. The high tide reached 7.22 feet above mean lower low water at the Cape May Ferry Terminal. Minor tidal flooding begins when tides exceed 6.7 feet above mean lower low water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 16, 2:15 PM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT TUE OCT 16 2001
12Z PROGS SIMILAR TO PREVIOUS RUNS. BEST CHC FOR SHWRS THIS EVE
SHOULD BE IN THE NW...AND WL KEEP PSBL TSTMS THERE. THEN WRAPAROUND
CLDS IN ALL BUT THE S WED...WITH CHC POPS IN THE NW.
COULD SEE A BRF PD OF GUSTY WNDS WITH FROPA THIS EVE...AND THEN A
LONGER PD OF WNDYS DURG THE DAY WED.
GUIDANCE TEMPS SEEM RSNBL.
ZONES SHOULD FLY BY 345 PM.
.PHI...SML CRAFT ADVY CST AND DE BAY.
MINOR TIDAL FLOODING CST NR THE TIME OF HIGH TIDE THIS EVE.
KRAUSDEZ002>004-NJZ012>014-020>026-170200- SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 PM EDT TUE OCT 16 2001 ...MINOR TIDAL FLOODING IS EXPECTED THIS EVENING... AN EAST TO SOUTHEAST WIND DEVELOPED ALONG THE COASTS OF NEW JERSEY AND DELAWARE TODAY. THE ONSHORE FLOW...ALONG WITH THE HIGH ASTRONOMICAL TIDES ASSOCIATED WITH THE NEW MOON...WILL RESULT IN SOME MINOR FLOODING AROUND THE TIME OF HIGH TIDE THIS EVENING. HIGH TIDE ALONG THE NEW JERSEY AND DELAWARE OCEANFRONT OCCURS AROUND 7:30 TO 8:30 PM. THOSE LOCATIONS THAT ARE GENERALLY MOST SUSCEPTIBLE TO TIDAL FLOODING WILL BE AFFECTED THIS EVENING. THEY INCLUDE...BUT ARE NOT LIMITED TO...WEST ATLANTIC CITY AND NORTH WILDWOOD IN NEW JERSEY AND FENWICK ISLAND IN DELAWARE. A STRONG COLD FRONT IS EXPECTED TO REACH THE COAST AROUND 8:00 OR 9:00 PM. THE WIND WILL BECOME WESTERLY...BRINGING AN END TO THE POTENTIAL FOR TIDAL FLOODING LATE THIS EVENING. TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION. YOU CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI (ALL IN LOWER CASE). IOVINO
PAZ054-055-060>062-067-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 505 PM EDT TUE OCT 16 2001 ...LINE OF SHOWERS HEADING INTO EASTERN PENNSYLVANIA... A LINE OF SHOWERS WITH WIND GUSTS OF BETWEEN 35 AND 45 MPH IS EXPECTED TO REACH WESTERN BERKS COUNTY AROUND 515 PM AND WESTERN CARBON COUNTY AROUND 530 PM. THE STRONGEST WINDS WILL OCCUR OVER THE HIGHER TERRAIN. WIND GUSTS TO 49 MPH OCCURRED IN WILLIAMSPORT AND 40 MPH IN HARRISBURG OCCURRED DURING THE PAST HOUR. IF THIS LINE MAINTAINS ITSELF...GUSTY WINDS COULD MOVE THROUGH THE REST OF THE SOUTHERN POCONOS...THE LEHIGH VALLEY AND CHESTER COUNTY PENNSYLVANIA BETWEEN 530 PM AND 630 PM. BE WARY FOR A SUDDEN INCREASE IN WIND SPEEDS...ESPECIALLY ON OVERPASSES AND BRIDGES. SECURE TRASH CANS AND HALLOWEEN DECORATIONS. TFG
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5269971, 5269972.